Archives

  • 2018-07
  • 2019-04
  • 2019-05
  • 2019-06
  • 2019-07
  • 2019-08
  • 2019-09
  • br Safety of continuation of warfarin during the

    2019-04-26


    Safety of continuation of warfarin during the perioperative period of pacemaker and defibrillator surgery An increasing body of literature has suggested that pacemaker and defibrillator stavudine without cessation of oral anticoagulation is safe and feasible. Goldstein et al. were among the first to report their experience implanting devices in 37 patients continued on warfarin with a mean INR of 2.5 at the time of device surgery and compared to 113 patients who did not receive warfarin. The incidence of pocket hematoma in warfarin continuation group was not significantly different from the controls [16]. Al-Khadra reported similar findings in 47 patients with a mean INR 2.3 at device implantation [17]. Only 1 patient in his study had a small hematoma, which resolved spontaneously. The largest observational study was provided by Giudici et al. who assessed the risk of major bleeding complications in 1025 patients undergoing pacemaker or ICD implantation, 470 of whom were continued on warfarin therapy (mean INR 2.5, range 1.5 to 7.5) [18]. They found similar complication rates between patients continued on warfarin therapy and patients who had a normal INR while warfarin was withheld. Cheng et al. randomized 100 patients undergoing pacemaker and defibrillator implantation into a warfarin continued group and a warfarin interrupted group [19]. Of warfarin interrupted group, 7 patients received bridging with heparin and 43 patients received no bridging therapy. Two patients developed pocket hematoma in bridging group and one patient had TIA in no bridging group. No events were noted in warfarin continued group. Li et al. retrospectively studied 766 patients on chronic warfarin therapy who underwent device-related procedures [13]. Patients were divided into three groups: discontinued warfarin, continued warfarin, and discontinued warfarin with heparin bridging. Bleeding events occurred more often in the heparin bridging group (7.0%) than the discontinued warfarin group (2.1%) or continued warfarin group (3.7%, p=0.029). Concurrent aspirin use with warfarin significantly increased bleeding risk than warfarin alone (5.6% vs. 1.4%, p=0.02). We performed a retrospective analysis of 459 consecutive patients on chronic warfarin therapy who underwent CIED surgery [7]. Warfarin was continued in 222 patients, discontinued with heparin or LMWH bridging in 123 patients, and temporarily discontinued without bridging therapy in 114 patients. The perioperative pocket hematoma and thromboembolic complications in these patients are shown in Table 2. Patients who continued warfarin had a lower incidence of pocket hematoma than did patients in the bridging group. Holding warfarin without bridging was associated with a higher incidence of transient ischemic attacks than those on continued warfarin. Similar findings were observed by other authors [20]. Only two small studies failed to show a negative impact of bridging therapy [21,22]. Two recent articles used a meta-analysis to compare various strategies in the perioperative management of anticoagulation therapy in patients undergoing CIED surgery. Bernard et al. analyzed bleeding complications of 5978 patients from 11 studies and found that the estimated odds of bleeding increased by 8.3 times in patients with heparin bridging, 5 times for dual antiplatelet therapy (DAPT) compared to 1.6 times for continued oral anticoagulation [23]. The authors concluded that continuation of oral anticoagulation did not increase bleeding events compared to no anticoagulation therapy. The meta-analysis by Ghanbari et el evaluated 2321 patients undergoing implantation of CIED from 8 studies and found that continuation of therapeutic warfarin therapy was associated with lower risk of bleeding compared to heparin-based bridging therapy without increasing risk for thromboembolic events [24].
    Safety of cardiac resynchronization therapy device implantation with continuation of warfarin Many patients requiring cardiac resynchronization therapy (CRT) are on chronic warfarin therapy. Although previous studies stavudine have suggested that placement of pacemaker or implantable defibrillator in patients with continuation of oral anticoagulation is safe, the safety of this approach in patients for CRT device surgery has not been well established. A specific concern is the potential serious bleeding consequence if coronary sinus (CS) dissection or perforation occurred during placement of a left ventricular (LV) lead. Fortunately, coronary venous perforation during the procedure is rare [25]. We retrospectively analyzed 90 consecutive patients on chronic warfarin therapy who underwent CRT device implantation at our institution [26]. Warfarin therapy was continued in 65 patients, interrupted with bridging in 10 patients and without bridging in 15 patients. A LV lead was successfully implanted in 92% of patients. Pre-procedural mean INR was 2.5±0.38 in patients with continued warfarin. CS dissection occurred in four patients: 3 in patients with continued warfarin and 1 with warfarin discontinued without bridging. CS dissection during the procedure did not interfere with LV lead placement nor did it lead to pericardial effusion or tamponade even when INR were in the therapeutic range. Clinically significant pocket hematoma occurred in two patients: one was on heparin bridging and one without bridging but was on DAPT. One patient with discontinued warfarin had a TIA. None of the 65 patients on continued warfarin therapy had bleeding or thromboembolic events. Ghanbari et al. reported the incidence of pocket hematoma in patients undergoing CRT device implantation was 5% in the 20 patients with uninterrupted warfarin as compared to 20.7% in the 29 patients who received bridging therapy (p=0.03) [27]. No patient had pericardial effusion. Although published data are limited, CRT device implantation with continuation of warfarin appears to be safe, with a low risk of bleeding complications [28].